Washington, 2016

Wildfire in Washington, August 6 to 10, 2016

August 6 to 10, 2016 · NWS OTX · 1 event in 1 county or zone

The Lower Crab Creek Fire, a human caused fire in Gran county with a noted location 6 miles north of Mattawa, WA. This fire grew to 6,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Lower Crab Creek Fire, a human caused fire in Gran county with a noted location 6 miles north of Mattawa, WA. This fire grew to 6,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 5, 9:57 PM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 9:57 PM PST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1057 PM PDT Fri Aug 5 2016

.SYNOPSIS...
A deep and slow moving low pressure system will move into the
area over the next few days. This low will bring cooler
temperatures and the threat of showers and thunderstorms. Some
storms, especially Monday and Tuesday, could produce heavy
rainfall around the northern mountains. A drying and warming
trend will develop late in the week.

&&

.DISCUSSION...
Evening update: still following a shortwave coming up from the
south and its interactions with moisture/instability to bring some
threat of showers/t-storms tonight into Saturday. Activity over
WA/north ID have been slow to form. A handful of strikes were
found over Shoshone county. Radar shows additional showers now
starting to come into the Blues/Camas Prairie area and should
continue to lift north to northeast. Made minor adjustments to
overnight lows, cooling them a bit toward the northwest. I also
adjusted Saturday morning PoPs over southeast WA/lower ID to
extended the threat a bit longer, based on newer model trends.
Precise timing and coverage will continue to be monitored, but
isolated to widely scattered thunderstorm activity seems most
likely. But the overall thunder threat appears better south and
east of our region tonight. /J. Cote'

&&

.AVIATION...
06Z TAFS: A cold front shifts across eastern WA later tonight
into Saturday, while a shortwave rides in from the south. This
will draw on some moisture and instability to bring a risk for
isolated to widely scattered -shra/-tsra over the eastern TAF
sites. The risk will start around PUW/LWS and expand northeast
toward GEG to COE after 07-09Z and linger through 13-18Z, and
maybe a bit longer near COE. Some brief gusty winds are possible
with passing shower/storms, but otherwise winds are expected to be
lighter. There is the potential for localized LLWS early tonight
with the incoming front, with 20-30kts about 1-2kft AGL. But
without much directional component, strict LLWS is not forecast.
But be mindful of some of those winds aloft through 09-12Z. /J.
Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  85  59  82  57  75 /  20  20  10  20  10  20
Coeur d'Alene  61  84  56  81  54  75 /  20  20  20  30  20  20
Pullman        56  85  52  79  52  74 /  20  20  30  30  10  10
Lewiston       66  91  62  86  60  82 /  20  20  30  20  20  10
Colville       60  86  53  84  53  76 /  10  20  10  20  20  20
Sandpoint      55  81  53  80  51  74 /  20  30  10  50  30  20
Kellogg        60  82  53  79  52  71 /  20  30  20  50  20  30
Moses Lake     59  87  55  84  56  78 /   0   0   0  10  10  20
Wenatchee      63  87  60  83  60  75 /   0   0  10  10  30  50
Omak           59  88  57  86  57  78 /  10   0  10  20  20  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 5, 1:43 PM PST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT FRI AUG 5 2016

IDZ001-WAZ037-038-042-062145-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
243 PM PDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING STORM SYSTEM WILL PASS THROUGH THE REGION ON
MONDAY...TUESDAY AND POSSIBLY WEDNESDAY. A MOIST AND UNSTABLE AIR
MASS HAS THE POTENTIAL TO PRODUCE ISOLATED TO SCATTERED SLOW
MOVING HEAVY RAIN PRODUCING THUNDERSTORMS. FLASH FLOODING
PARTICULARLY ON RECENT BURN SCARS...STEEP TERRAIN AND IN URBAN
TERRAIN IS POSSIBLE WITH SOME OF THESE EXPECTED STORMS.

IDZ002>004-026-027-WAZ031>036-041-043-044-062145-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
243 PM PDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
August 6, 12:00 AM PST to August 10, 12:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

No structures were lost and no injuries were reported. The estimated costs of mitigation/suppression of the Lower Crab Creek Fire were $750,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655832.